Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The modified composite Gauss type rules for singular integrals using Puiseux expansions

Authors: Tongke Wang, Zhifang Liu and Zhiyue Zhang
Journal: Math. Comp. 86 (2017), 345-373
MSC (2010): Primary 65D30
Published electronically: March 28, 2016
MathSciNet review: 3557802
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to designing some modified composite Gauss type rules for the integrals involving algebraic and logarithmic endpoint singularities, at which the integrands possess the Puiseux expansions in series. Firstly, the error asymptotic expansion of a general composite quadrature rule is obtained directly by using the asymptotic expansions of the partial sum of the Hurwitz zeta function and its higher derivatives. Secondly, the deduced error asymptotic expansion is applied to the composite Gauss-Legendre and Gauss-Kronrod rules. By simplifying the evaluations of the Hurwitz zeta function and its derivatives, two modified composite Gaussian rules and their error estimates are obtained. The methods can also effectively deal with infinite range singular integrals, the singular and oscillatory Fourier transforms and the Cauchy principal value integrals by simple variable transformations. The advantage of the practical algorithms is that three ways can be used to increase the accuracy of the algorithms, which are decreasing the step length of the composite rule, increasing the orders of the Puiseux expansions and increasing the number of nodes of the Gaussian quadrature rules. Finally, the excellent performance of the proposed methods is demonstrated through several typical numerical examples. It is shown that the algorithms can be used to automatically evaluate a wide range of singular integrals over finite or infinite intervals.

References [Enhancements On Off] (What's this?)

  • [1] Fuensanta Aroca, Giovanna Ilardi, and Lucía López de Medrano, Puiseux power series solutions for systems of equations, Internat. J. Math. 21 (2010), no. 11, 1439-1459. MR 2747737 (2012a:14003),
  • [2] D. H. Bailey and J. M. Borwein, High-precision numerical integration: progress and challenges, J. Symbolic Comput. 46 (2011), no. 7, 741-754. MR 2795208 (2012f:65038),
  • [3] Kevin A. Broughan, Vanishing of the integral of the Hurwitz zeta function, Bull. Austral. Math. Soc. 65 (2002), no. 1, 121-127. MR 1889386 (2003f:11126),
  • [4] D. Calvetti, G. H. Golub, W. B. Gragg, and L. Reichel, Computation of Gauss-Kronrod quadrature rules, Math. Comp. 69 (2000), no. 231, 1035-1052. MR 1677474 (2000j:65035),
  • [5] Bejoy K. Choudhury, The Riemann zeta-function and its derivatives, Proc. Roy. Soc. London Ser. A 450 (1995), no. 1940, 477-499. MR 1356175 (97e:11095),
  • [6] D. V. Chudnovsky and G. V. Chudnovsky, On expansion of algebraic functions in power and Puiseux series. II, J. Complexity 3 (1987), no. 1, 1-25. MR 883165 (90d:68031b),
  • [7] Philip J. Davis and Philip Rabinowitz, Methods of numerical integration, 2nd ed., Computer Science and Applied Mathematics, Academic Press, Inc., Orlando, FL, 1984. MR 760629 (86d:65004)
  • [8] Sven Ehrich, High order error constants of Gauss-Kronrod quadrature formulas, Analysis 16 (1996), no. 4, 335-345. MR 1429458 (98a:41042),
  • [9] Sven Ehrich, Stieltjes polynomials and the error of Gauss-Kronrod quadrature formulas, Applications and computation of orthogonal polynomials (Oberwolfach, 1998), Internat. Ser. Numer. Math., vol. 131, Birkhäuser, Basel, 1999, pp. 57-77. MR 1722715 (2000k:65047)
  • [10] Walter Gautschi, Gauss quadrature routines for two classes of logarithmic weight functions, Numer. Algorithms 55 (2010), no. 2-3, 265-277. MR 2720632 (2011j:65051),
  • [11] P. Gonnet, A review of error estimation in adaptive quadrature, ACM Comput. Surv. 44 (2012), 1-36.
  • [12] Daan Huybrechs and Stefan Vandewalle, On the evaluation of highly oscillatory integrals by analytic continuation, SIAM J. Numer. Anal. 44 (2006), no. 3, 1026-1048. MR 2231854 (2007d:41033),
  • [13] Daan Huybrechs and Ronald Cools, On generalized Gaussian quadrature rules for singular and nearly singular integrals, SIAM J. Numer. Anal. 47 (2008/09), no. 1, 719-739. MR 2475959 (2009i:65036),
  • [14] Masao Iri, Sigeiti Moriguti, and Yoshimitsu Takasawa, On a certain quadrature formula, J. Comput. Appl. Math. 17 (1987), no. 1-2, 3-20. MR 884257 (88j:65057),
  • [15] Fredrik Johansson, Rigorous high-precision computation of the Hurwitz zeta function and its derivatives, Numer. Algorithms 69 (2015), no. 2, 253-270. MR 3350381,
  • [16] S. Kanemitsu, H. Kumagai, H. M. Srivastava, and M. Yoshimoto, Some integral and asymptotic formulas associated with the Hurwitz zeta function, Appl. Math. Comput. 154 (2004), no. 3, 641-664. MR 2072810 (2005g:11160),
  • [17] Hongchao Kang and Xinping Shao, Fast computation of singular oscillatory Fourier transforms, Abstr. Appl. Anal. 2014, Art. ID 984834, 8 pp.. MR 3240576,
  • [18] Kiran M. Kolwankar and Anil D. Gangal, Fractional differentiability of nowhere differentiable functions and dimensions, Chaos 6 (1996), no. 4, 505-513. MR 1425755 (97m:26007),
  • [19] K. M. Kolwankar, Recursive local fractional derivative, (2013).
  • [20] M. Kzaz, Convergence acceleration of the Gauss-Laguerre quadrature formula, Appl. Numer. Math. 29 (1999), no. 2, 201-220. MR 1666533 (99j:65035),
  • [21] Dirk P. Laurie, Calculation of Gauss-Kronrod quadrature rules, Math. Comp. 66 (1997), no. 219, 1133-1145. MR 1422788 (98m:65030),
  • [22] Z. F. Liu, T. K. Wang and G. H. Gao, A local fractional Taylor expansion and its computation for insufficiently smooth functions, E. Asian J. Appl. Math. 5 (2015), pp. 176-191.
  • [23] D. S. Lubinsky and P. Rabinowitz, Rates of convergence of Gaussian quadrature for singular integrands, Math. Comp. 43 (1984), no. 167, 219-242. MR 744932 (86b:65018),
  • [24] J. N. Lyness and B. W. Ninham, Numerical quadrature and asymptotic expansions, Math. Comp. 21 (1967), 162-178. MR 0225488 (37 #1081)
  • [25] Hassan Majidian, Numerical approximation of highly oscillatory integrals on semi-finite intervals by steepest descent method, Numer. Algorithms 63 (2013), no. 3, 537-548. MR 3071190,
  • [26] John McDonald, Fractional power series solutions for systems of equations, Discrete Comput. Geom. 27 (2002), no. 4, 501-529. MR 1902675 (2003h:52017),
  • [27] G. V. Milovanović, Numerical calculation of integrals involving oscillatory and singular kernels and some applications of quadratures, Comput. Math. Appl. 36 (1998), no. 8, 19-39. MR 1653827 (99j:65032),
  • [28] G. Monegato and J. N. Lyness, The Euler-Maclaurin expansion and finite-part integrals, Numer. Math. 81 (1998), no. 2, 273-291. MR 1657780 (99m:65049),
  • [29] G. Monegato and L. Scuderi, Numerical integration of functions with boundary singularities, J. Comput. Appl. Math. 112 (1999), no. 1-2, 201-214. Numerical evaluation of integrals. MR 1728460,
  • [30] Giovanni Monegato, An overview of the computational aspects of Kronrod quadrature rules, Numer. Algorithms 26 (2001), no. 2, 173-196. MR 1829797 (2002a:65051),
  • [31] Masatake Mori, Quadrature formulas obtained by variable transformation and the DE-rule, Proceedings of the international conference on computational and applied mathematics (Leuven, 1984), 1985, pp. 119-130. MR 793948 (86f:65051),
  • [32] Israel Navot, An extension of the Euler-Maclaurin summation formula to functions with a branch singularity, J. Math. and Phys. 40 (1961), 271-276. MR 0140876 (25 #4290)
  • [33] I. Navot, A further extension of the Euler-Maclaurin summation formula, J. Math. Phys. 41 (1962), 155-163.
  • [34] NIST handbook of mathematical functions, U.S. Department of Commerce, National Institute of Standards and Technology, Washington, DC; Cambridge University Press, Cambridge, 2010. Edited by Frank W. J. Olver, Daniel W. Lozier, Ronald F. Boisvert and Charles W. Clark; with 1 CD-ROM (Windows, Macintosh and UNIX). MR 2723248 (2012a:33001)
  • [35] Annamaria Palamara Orsi, Nested quadrature rules for Cauchy principal value integrals, J. Comput. Appl. Math. 25 (1989), no. 3, 251-266. MR 999090 (90d:65049),
  • [36] Knut Petras, On the computation of the Gauss-Legendre quadrature formula with a given precision, J. Comput. Appl. Math. 112 (1999), no. 1-2, 253-267. Numerical evaluation of integrals. MR 1728464,
  • [37] Adrien Poteaux and Marc Rybowicz, Good reduction of Puiseux series and applications, J. Symbolic Comput. 47 (2012), no. 1, 32-63. MR 2854846 (2012j:65075),
  • [38] Avram Sidi, Practical extrapolation methods: Theory and applications, Cambridge Monographs on Applied and Computational Mathematics, vol. 10, Cambridge University Press, Cambridge, 2003. MR 1994507 (2004e:65005)
  • [39] Avram Sidi, Euler-Maclaurin expansions for integrals with endpoint singularities: a new perspective, Numer. Math. 98 (2004), no. 2, 371-387. MR 2092747 (2005g:65012),
  • [40] Avram Sidi, Asymptotic expansions of Gauss-Legendre quadrature rules for integrals with endpoint singularities, Math. Comp. 78 (2009), no. 265, 241-253. MR 2448705 (2009h:65036),
  • [41] Avram Sidi, Variable transformations and Gauss-Legendre quadrature for integrals with endpoint singularities, Math. Comp. 78 (2009), no. 267, 1593-1612. MR 2501065 (2010b:65054),
  • [42] Avram Sidi, Euler-Maclaurin expansions for integrals with arbitrary algebraic endpoint singularities, Math. Comp. 81 (2012), no. 280, 2159-2173. MR 2945150,
  • [43] Avram Sidi, Euler-Maclaurin expansions for integrals with arbitrary algebraic-logarithmic endpoint singularities, Constr. Approx. 36 (2012), no. 3, 331-352. MR 2996435,
  • [44] Avram Sidi, Richardson extrapolation on some recent numerical quadrature formulas for singular and hypersingular integrals and its study of stability, J. Sci. Comput. 60 (2014), no. 1, 141-159. MR 3246095
  • [45] J. F. Steffensen, Interpolation, 2nd ed., Chelsea Publishing Co., New York, NY, 1950. MR 0036799
  • [46] Paul N. Swarztrauber, On computing the points and weights for Gauss-Legendre quadrature, SIAM J. Sci. Comput. 24 (2002), no. 3, 945-954 (electronic). MR 1950519 (2004a:65027),
  • [47] Pierre Verlinden, Acceleration of Gauss-Legendre quadrature for an integrand with an endpoint singularity, ROLLS Symposium (Leipzig, 1996), J. Comput. Appl. Math. 77 (1997), no. 1-2, 277-287. MR 1440013 (98f:65029),
  • [48] Tongke Wang, Na Li, and Guanghua Gao, The asymptotic expansion and extrapolation of trapezoidal rule for integrals with fractional order singularities, Int. J. Comput. Math. 92 (2015), no. 3, 579-590. MR 3298070,
  • [49] Shuhuang Xiang and Folkmar Bornemann, On the convergence rates of Gauss and Clenshaw-Curtis quadrature for functions of limited regularity, SIAM J. Numer. Anal. 50 (2012), no. 5, 2581-2587. MR 3022232,

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65D30

Retrieve articles in all journals with MSC (2010): 65D30

Additional Information

Tongke Wang
Affiliation: School of Mathematical Sciences, Tianjin Normal University, Tianjin 300387, People’s Republic of China

Zhifang Liu
Affiliation: School of Mathematical Sciences, Tianjin Normal University, Tianjin 300387, People’s Republic of China

Zhiyue Zhang
Affiliation: Jiangsu Provincial Key Laboratory for NSLSCS, School of Mathematical Sciences, Nanjing Normal University, Nanjing 210023, People’s Republic of China

Keywords: Integral with algebraic and logarithmic singularity, oscillatory Fourier transform, Cauchy principal value integral, Puiseux series, modified composite Gauss-Legendre rule, Gauss-Kronrod rule, error asymptotic expansion.
Received by editor(s): November 21, 2014
Received by editor(s) in revised form: May 22, 2015, and July 31, 2015
Published electronically: March 28, 2016
Additional Notes: This project was partially supported by the National Natural Science Foundation of China (grant No. 11471166), Natural Science Foundation of Jiangsu Province (grant No. BK20141443) and the Priority Academic Program Development of Jiangsu Higher Education Institutions (PAPD)
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society